Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 258, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2002, 5:31 PM CDT for Limestone County, Madison County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 5:31 PM CDT (22:31 UTC)
- Expired
- Jul 30, 2002, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:35 PM CDT | Thunderstorm Wind 59 M | Huntsville, AL | One large tree fell into an auto business causing damage in the city of Madison. Wind gusts measured at the Huntsville International Airport reached 68 miles an hour at 535 PM local time. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957 WUUS54 KBMX 302231 SVRBHM ALC083-089-302300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 531 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA WESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 600 PM CDT * AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MADISON...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...REDSTONE ARSENAL AND TRIANA. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:49 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 30, 2:49 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 249 PM CDT TUE JUL 30 2002 FORECAST QUANDARIES ARE HIGH TEMPS TOMORROW AND THURSDAY...AND POPS FOR TOMORROW. THE ETA AND AVN ARE IN GOOD AGREEMENT THROUGH FRI AT 00Z. IT APPEARS THAT ALABAMA WILL BE SANDWICHED BETWEEN THE WAVE IN THE GULF OF MEXICO AS IT MOVES ACROSS THE FLORIDA PANHANDLE AND INTO SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA TOMORROW...AND THE UPPER LEVEL TROUGH THAT EXTENDS FROM THE GREAT LAKES...AND INTO TEXAS...THAT WILL MOVE OVER THE FORECAST AREA LATE TOMORROW NIGHT. THE MOISTURE FROM BOTH OF THOSE SYSTEMS WILL MEAN LIKELY POPS FOR OUR AREA ON WEDNESDAY. WITH UPPER LEVEL SUPPORT...FORECAST LI/S EXPECTED TO BE IN THE -6 OR GREATER RANGE...CAPES 3000+...SHOULD SEE STRONG TO ISOLATED SEVERE STORMS OVER OUR AREA TOMORROW. ESPECIALLY IN ASSOCIATION WITH THE DAYTIME HEATING. PW/S ARE AT OR NEAR 2 INCHES THROUGH TOMORROW. WOULD NOT BE SURPRISED IF ISOLATED HEAVY RAINS OCCUR...ESPECIALLY OVER AREAS WHERE THUNDERSTORMS TRAIN. ON THURSDAY...EXPECT CHANCE POPS ACROSS THE AREA AS THE UPPER LEVEL TROUGH MOVES SOUTH. MODELS SHOW A DRYING TREND FOR THE WEEKEND WITH POPS INCREASING AGAIN ON MONDAY AND TUESDAY OF NEXT WEEK. WILL GO WITH RADAR TRENDS FOR THIS EVENING POPS. EXPECT TO BREAK THE EAST CENTRAL ZONE OUT AND GO SLIGHTLY THERE. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. HSV TB 072/089 071/088 072 363- BHM TB 073/090 072/089 072 4632 MGM TE 072/090 072/090 072 3632 .BHM...NONE. 80
In the hours before
Special weather statement, Jul 30, 1:29 PM CDT, 4 hours 2 minutes before
ALZ001>050-301930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT TUE JUL 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON. CONDITIONS WILL NOT CHANGE MUCH THROUGH WEDNESDAY...ALLOWING SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM DEVELOPMENT. THE BEST COVERAGE OF STORMS WILL BE DURING THE MAXIMUM HEATING OF THE LATE AFTERNOONS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS. ALTHOUGH SOME ISOLATED STORMS MAY APPROACH SEVERE INTENSITIES...MOST ACTIVITY WILL BE NON SEVERE AND NO ORGANIZED STORMS ARE EXPECTED. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 39 min |
| Jul 30, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.